Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 168, NWS Midland/Odessa, TX

October 25, 2000Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 25, 2000, 4:51 PM CDT for Pecos County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 25, 2000, 4:51 PM CDT (21:51 UTC)
Expired
Oct 25, 2000, 5:30 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 125 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2000-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2000-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 252154
SVRMAF
TXC371-252230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT WED OCT 25 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN TEXAS

* UNTIL 530 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM OVER CENTRAL PECOS COUNTY...MOVING EAST AT 15
  MPH.

THIS STORM WILL REMAIN OVER RURAL AREAS...JUST SOUTH OF INTERSTATE 
10...AND NEAR FARM TO MARKET 2023.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

THIS THUNDERSTORM WILL ALSO PRODUCE HEAVY RAINFALL WHICH MAY CAUSE 
FLOODING OF LOW SPOTS...AND LOW WATER CROSSINGS. IF YOU ENCOUNTER A 
FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT. THE WATER 
MAY BE DEEPER THAN IT APPEARS

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE THUNDERSTORMS ARE
OCCURRING OR IMMINENT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH...HAILSTONES THE SIZE OF DIMES OR LARGER...OR BOTH.

LAT...LON 3094 10274 3076 10272 3075 10238 3097 10240

RSB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 4:15 PM CDT, 36 minutes earlier.

Area forecast discussion, Oct 25, 4:15 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT WED OCT 25 2000

SHOWERS/THUNDERSTORMS CONTINUE ACROSS DAWSON...SCURRY AND MITCHELL
COUNTIES WITH ADDITIONAL SHOWERS/THUNDERSTORMS ACROSS PECOS...CRANE
AND SRN UPTON COUNTIES. GIVEN THE EXPECTED CELL-TRAINING AND
PREVIOUS RAINS WILL ISSUE FLASH FLOOD WATCH TONIGHT FOR CENTRAL/ERN
PERMIAN BASIN. MODERATELY UNSTABLE AIRMASS PROGGED WITH LI/S
APPROACHING MINUS 6 AND CAPES AROUND 2000 J/KG ACROSS THE CENTRAL/ERN
FORECAST AREA THIS EVENING. ETA MODEL SOUNDINGS AT MAF FOR 26/00Z
INDICATE DECENT DIRECTIONAL SHEAR THOUGH THE SPEED SHEAR NOT QUITE AS
PRONOUNCED VERSUS LAST EVENING WHEN POTENT SUPERCELLS RAKED ECTOR/
MIDLAND COUNTIES. MID/UPPER LEVEL TROUGH TO MOVE ACROSS CENTRAL/ERN
FORECAST AREA THIS EVENING. WILL INCLUDE MENTION SEVERE THUNDERSTORMS
FROM MAF VICINITY EWD. WITH SUBSIDENCE BEHIND THE AFOREMENTIONED
TROUGH WILL OPT FOR NIL POPS TONIGHT W OF PECOS RIVER THOUGH WILL
INCLUDE SLIGHT CHANCE BREWSTER COUNTY. ETA/NGM INDICATE WEAK
SHORTWAVE TO ENCROACH UPON WRN SECTIONS THUR THOUGH AVN NOT
INDICATING THIS FEATURE. ALL PROGS STILL POINT TOWARD MODERATELY
UNSTABLE AIRMASS THUR AFTN WITH N-S INSTABILITY AXIS OVER CENTRAL
PERMIAN BASIN. BELIEVE SLIGHT CHANCE POPS WARRANTED MOST SECTIONS
THUR/THUR NIGHT. WILL INCREASE POPS TO CHANCE CATEGORY FRI AS MID
LEVEL FORCING PER H7-H5 NEG DIV Q FIELDS EXPECTED ESPECIALLY WRN
ZONES. AGREE WITH PREVIOUS EXTENDED FORECAST FOR BREEZY CONDITIONS
SAT AS SHORTWAVE MOVES N OF AREA. TEMPS TO REMAIN NEAR SEASONAL
NORMALS FOR LATE OCT.
BF

MAF  60/74/57/74    4222
LSA  57/72/55/72    6322
6R6  62/75/60/75    4223
MRF  53/73/52/73    -223
CNM  55/78/54/77    0223

.MAF...
TX...FLASH FLOOD WATCH TONIGHT TXZ046>048-051>053-061>063-068>070.
NM...NONE.

In the hours before

Special weather statement, Oct 25, 3:16 PM CDT, 1 hour 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-260200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT WED OCT 25 2000

.SYNOPSIS...MORE ACTIVE WEATHER IS EXPECTED ACROSS THE OUTLOOK AREA
TODAY.  A SERIES OF UPPER LEVEL DISTURBANCES WILL FLOW OVER THE
REGION FROM THE WEST...AS A SOUTHEAST SURFACE FLOW PREVAILS.  MID AND
UPPER LEVEL ATMOSPHERIC INSTABILITIES WILL REMAIN...WHICH WILL KEEP A
CHANCE OF MORE SHOWERS AND THUNDERSTORMS OVER THE REGION THIS
AFTERNOON AND EVENING.

.THREATS...

THUNDERSTORMS...
THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL GENERALLY BE NORTH
AND EAST OF THE PECOS RIVER.  THE RISK OF SEVERE STORMS WILL INCREASE
DURING THIS AFTERNOON THROUGH THE EARLY EVENING...WITH THE MAIN
THREATS LARGE HAIL AND DAMAGING WINDS.

HEAVY RAINS AND FLASH FLOODING...
PREVIOUS THUNDERSTORM ACTIVITY OVERNIGHT HAS PRODUCED VERY HEAVY
RAINFALL...ESPECIALLY OVER THE NORTHERN PERMIAN BASIN...AND SOUTHERN
SOUTH PLAINS.  RAINFALL REPORTS AS HIGH AS 6 INCHES WAS REPORTED OVER
DAWSON COUNTY SINCE MIDNIGHT.  OTHER PORTIONS OF THE NORTHERN AND
CENTRAL PERMIAN BASIN HAVE REPORTED ONE TO THREE INCHES OF SINCE
MONDAY.  THIS EXCESSIVE RAINFALL HAS SATURATED THE GROUND...AND
RESULTED IN FLASH FLOODING OVER THE NORTHERN PERMIAN BASIN AND
SOUTHERN SOUTH PLAINS.  HEAVY RAINFALL WAS ALSO CAUSING URBAN...SMALL
STREAM...AND ARROYO FLOODING OVER PARTS OF THE CENTRAL PERMIAN
BASIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS...
POSSIBLE WATCHES...OR WARNINGS CONCERNING THESE POTENTIALLY DANGEROUS
WEATHER THREATS.

SPOTTER ACTIVATION MAY REQUIRED THIS AFTERNOON AND EVENING.

RSB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:08 PM CDTTornado WarningMAFEctor37 min
Oct 24, 7:40 PM CDTFlash Flood WarningMAFEctor2 hr
Oct 24, 7:45 PM CDTTornado WarningMAFEctor45 min
Oct 24, 7:54 PM CDTTornado WarningMAFMidland36 min
Oct 24, 8:30 PM CDTTornado WarningMAFEctor45 min
Oct 24, 8:31 PM CDTTornado WarningMAFMartin29 min
Oct 24, 8:38 PM CDTSevere Thunderstorm WarningMAFMidland22 min
Oct 24, 9:03 PM CDTSevere Thunderstorm WarningMAFMidland42 min
Oct 24, 9:36 PM CDTFlash Flood WarningMAFMidland3 hr
Oct 24, 9:58 PM CDTFlash Flood WarningMAFEctor3 hr
Oct 24, 10:11 PM CDTSevere Thunderstorm WarningMAFEctor34 min
Oct 24, 10:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler32 min
Oct 24, 10:47 PM CDTSevere Thunderstorm WarningMAFMartin43 min
Oct 24, 11:16 PM CDTSevere Thunderstorm WarningMAFAndrews44 min
Oct 24, 11:42 PM CDTFlash Flood WarningMAFAndrews4 hr
Oct 24, 11:57 PM CDTSevere Thunderstorm WarningMAFAndrews48 min
Oct 25, 3:04 AM CDTFlash Flood WarningMAFDawson4 hr
Oct 25, 5:50 AM CDTSevere Thunderstorm WarningMAFMartin25 min
Oct 25, 6:40 AM CDTFlash Flood WarningMAFBorden, Dawson4 hr
Oct 25, 11:00 AM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 1:59 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Oct 25, 2:55 PM CDTSevere Thunderstorm WarningMAFPecos50 min
Oct 25, 3:15 PM CDTSevere Thunderstorm WarningMAFDawson45 min
Oct 25, 5:12 PM CDTFlash Flood WarningMAFDawson6 hr
Oct 25, 5:34 PM CDTSevere Thunderstorm WarningMAFPecos41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.